Texas, 2023Drought in Texas, March 1 to 31, 2023
March 1 to 31, 2023 · NWS SJT · 17 events in 17 counties and zones
The drought intensified across the Northwest Hill Country and Heartland during the month of March and remained about the same intensity elsewhere.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought intensified across the Northwest Hill Country and Heartland during the month of March and remained about the same intensity elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 28, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1049 PM CST Tue Feb 28 2023
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 109 PM CST Tue Feb 28 2023
Dewpoints will steadily increase across the southeast half of the
area overnight, as dewpoints rise into the 50s and 60s. Stratus will
also overspread this same area. Overnight lows will be warmer than
what we have experienced the last few mornings, with most locations
dropping into the 50s and are far southeast counties only reaching
the lower 60s. West Central Texas will remain in southwest flow
aloft through the next 24 hours. Models are indicating a disturbance
in this flow tracking across the region Wednesday morning. This may
result in the development of isolated to scattered showers and
thunderstorms, mainly from the Concho Valley east into the
Heartland. Most of this activity should be east of the area by the
afternoon hours. Highs on Wednesday will again be well above
seasonal normals, but a little extra cloud cover should keep
temperatures slightly cooler than what we are expecting today. Highs
will generally be in the upper 70s to lower 80s.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 231 PM CST Tue Feb 28 2023
...Cold front Thursday will lead to the possibility of isolated
thunderstorms, strong winds, and critical fire weather conditions
Thursday afternoon...
A strong mid-level low will be moving from southern California
eastward at the start of the period. Southwesterly winds aloft will
set up as a result and will allow Pacific moisture to be ushered
into our area at upper levels. Some upper level disturbances will
move through Wednesday night, providing weak lift across our area.
This could result in a few showers, but the rain should be primarily
to our east, where moisture and instability are higher. A few of the
high res models are showing isolated thunderstorms forming in our
southeastern counties late Wednesday night, just east of the dry
line across our area. They could produce some light rain amounts and
lightning. If they do develop, they should move out to the northeast
by early Thursday.
Thursday will be the most important day weather-wise for this time
period. The mid-level low mentioned above will be moving just north
of our area Thursday afternoon and evening. A surface low will
develop ahead of the mid level low in the Texas and Oklahoma
panhandle area. This low will drag a Pacific cold front through our
area Thursday afternoon into the evening. Prior to the front, low
level winds will be from the south/southeast allowing gulf moisture
to increase humidities near the surface for our southeastern and
eastern counties. As for the possibility of precipitation, the
greatest chances for higher rain amounts and severe weather are to
our east. However, the SPC does have the eastern Big Country and
Heartland regions under a marginal risk for severe weather. We could
see thunderstorms begin to develop in our eastern counties where the
instability is greater, but models are still in disagreement on
precipitation location and amounts for our area. Behind the front on
Thursday, strong winds at 850mb (~60kts) and 500mb(~100kts) could
mix down, causing very windy conditions in the afternoon and
evening. We will likely see strong winds with sustained speeds of 25
to 40 mph with gusts of 55 mph possible. These winds, along with low
RH values behind the front, could lead to dangerous fire weather
conditions Thursday (see more in the fire weather discussion).
After the system moves through, temperatures will be slightly cooler
for Friday and Saturday, with temperatures right around normal. We
should begin to warm up again on Sunday as a high pressure starts to
force some weak ridging to our south. Winds will be weaken after
Thursday and we should remain dry for the rest of the extended
period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1048 PM CST Tue Feb 28 2023
VFR conditions currently present at all sites. Winds will remain
light and variable through the remainder of the overnight hours.
Some low clouds will begin to work their way north and west into the
KJCT terminal in the next few hours. This cloud cover will expand
into the KSOA and KBBD terminals by early morning. Confidence has
increased in ceilings dropping to IFR for a few hours so have
included IFR groupings for our southern 3 terminals. KSJT will
likely see a brief drop to MVFR before quickly lifting back to VFR.
All other sites should lift to VFR by mid to late morning. Winds at
our southern terminals will begin to pick up by early afternoon with
the introduction of some sub-20kt gusts.
&&
.FIRE WEATHER...
Issued at 109 PM CST Tue Feb 28 2023
...A Fire Weather Watch remains in effect for Thursday afternoon and
evening...
The main concern is the potential for critical fire weather
conditions across all of West Central Texas Thursday afternoon into
Thursday night. A cold front will track across the area Thursday
afternoon into Thursday evening. Ahead of the front, southwest winds
will increase to 15 to 25 mph, with higher gusts, while RH values
drop to 15 to 25 percent by early afternoon. As the front moves
through, winds will become west and increase to 25 to 40 mph, with
gusts over 50 mph. This in combination with RH values below 20
percent will result in critical fire weather conditions. Winds will
eventually begin to decrease by late evening, but remain between 15
and 25 mph through the early morning hours. Isolated to scattered
showers and thunderstorms are also possible Thursday afternoon and
night, mainly across our eastern counties and across the Big
Country.
Elevated fire weather conditions are also possible Wednesday
afternoon, mainly across the western Concho Valley and northern
Edwards Plateau, as minimum RH values fall to 10 to 15 percent, but
20 foot winds generally remain below 15 mph. Elevated fire weather
conditions are again possible on Friday, mainly across the western
Concho Valley and northern Edwards Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 52 77 56 78 / 10 10 0 40
San Angelo 53 80 55 79 / 10 0 0 20
Junction 60 88 59 84 / 10 0 20 30
Brownwood 55 79 58 80 / 30 30 10 60
Sweetwater 53 76 54 73 / 10 0 0 20
Ozona 55 83 56 77 / 0 0 10 10
Brady 60 83 61 81 / 20 10 10 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-
San Saba-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.
&&
SHORT TERM...Daniels
LONG TERM....AP
AVIATION...50
Hazardous weather outlook, Feb 28, 1:42 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
142 PM CST Tue Feb 28 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
142 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are possible tonight into
Tuesday, mainly across the Concho Valley and Heartland. The main
concern will be dangerous lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A fire weather watch is in effect Thursday afternoon and
evening for all of West Central Texas...for very strong west to
northwest winds and low humidity values. In addition, motorists
should use extra caution, and be alert to sudden winds gusts,
especially north to south roadways.
Isolated thunderstorms are possible across the northwest Hill
Country Wednesday night. Isolated to scattered thunderstorms are
possible across our eastern counties and the Big Country, Thursday
afternoon into Thursday night. The main concerns will be
dangerous lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Haskell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of March.
Drought, Fisher
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Fisher County during the month of March.
Drought, Jones
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Jones County during the month of March.
Drought, Shackelford
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of March.
Drought, Nolan
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme drought conditions across Nolan County during the month of March.
Drought, Taylor
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Taylor County during the month of March.
Drought, Callahan
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of March.
Drought, Sterling
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of March.
Drought, Coke
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Coke County during the month of March.
Drought, Runnels
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Runnels County during the month of March.
Drought, Brown
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of March.
Drought, McCulloch
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of March.
Drought, San Saba
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across San Saba County during the month of March.
Drought, Sutton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sutton County during the month of March.
Drought, Menard
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of March.
Drought, Mason
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Mason County during the month of March.
Drought, Kimble
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Kimble County during the month of March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088226, 1088227, 1088228, 1088229, 1088230, 1088231, 1088232, 1088233, 1088234, 1088235, 1088236, 1088237, 1088238, 1088239, 1088241, 1088242, 1088243.